Jump to content

New and just starting a taper...


[ki...]

Recommended Posts

Well, I've been reading about your journeys for a week or so and all of your personal journeys have been very encouraging at a time when I really needed it...I've felt almost like I was invading your privacy  :-[ I've been very ashamed about sharing the fact that I have been battling the need to get OFF of xanax for some time now. I've been reading like crazy and your group has had the best info and encouragement thus far. Thanks for making me feel like I can take this on.

 

I started taking xanax almost three years ago when my marriage fell apart and I was going through a separation. I didn't know how I was going to manage paying my mortgage, though I knew I was keeping the house, the dogs, my car...I have a good job but knew I'd have to get a roommate and it was just a huge mess. I'll spare the deets. I started taking .50 three times a day, that quickly grew to 3 mg a day and my psychiatrist also had me on seroquel for sleep, tried me on wellbutrin, lexapro, paxil, trazadone and I believe something else. None of these things were really working for me. I felt like a lab rat and he was just throwing meds at me to see what would stick. The only thing that I really felt worked was the xanax, it would calm me when I was having these horrific attacks. I would feel like my world was ending, my heart would race uncontrollably, I would cry in my window seat for hours staring at the moon, for a while the only things that kept me from taking my life was thinking of what it would do to my parents and who would take care of my dogs, I treat them like my children and they were there through all my tears....unfortunately, I quit all of the drugs the doctor had me on, I think it was seroquel, xanax and lexapro or effexor at the same time and my now husband (after I got divorced) found me in the bathroom with a razor to my wrists, I had just begun to cut.

It was then that I decided to stop seeing my doctor and order xanax online because I was convinced my doctor would keep giving me drug cocktails. So I did this for several months and I was good. Then I decided to quit that too because I'd been feeling great, can you tell I am a rocket scientist? and I went through the worst withdrawals I could have imagined. Sweats, tremors, muscles tensing hard, feeling like I was going crazy and was going to have to be put in a home, jerky movements, climbing all over the place, no sleep, wanting to scream, major reactions to noise or movements, I really thought it was the end of my life. I went to a doctor that I knew would prescribe me xanax that day, this was on day 3 of withdrawals and then called my old psychiatrist for an appointment.

I told him my whole story from the last time I'd seen him and he put me on 3mg xanax again and put me on Topamax. I take 150mg a day of it. It is an anti-seizure med that is also used for anxiety attacks, I take 75 in the morn and 75 in the eve. So far it has worked great but I've been scared for a long time to get off but I know I have to. My husband and I want to have a baby. I am 36 and I don't want to have these meds. I don't want to go on vacation and worry if I have my xanax with me, I just don't want to be dependent on this anymore. I was normal once, I want that back. I started on Monday. I cut from 3mg to 2.5. I will go more gradual from there. I have NO clue when I'm done...however long it takes HOW you get off Topamax. My doc is kinda the marine drill instructor guy, I'm not even telling him I'm tapering until I need .25mg tablets.

If anyone has advice, let me have it. Encouragement too.

I'm scared. I'm hanging onto God and knowing that I can do it through Him.

Link to comment
Share on other sites

hi welcome to the forum - your story to one degree or another has been shared by many of us - but then you knew that cause you did some reading.

 

sounds like you are familiar with what happens when you just stop taking your meds - tapering is a much safer way.  when you are ready for a smaller dose - (SAVE WHAT YOU HAVE) - because you never know if a doctor will cut you off and you will be thrown into another tail spin.  i stored up a lot before telling anyone i was getting off - that way they could not black mail me into take more drugs in order to fill the one i was already hooked on.

 

a moderator will be by to help you with a taper.

 

good luck - and i am glad you are here. ;)

Link to comment
Share on other sites

Thank you Silver  :) I appreciate it. I am hanging on to the extras, boy, isn't it funny how we get to not trusting the docs when we find out how scary the drugs are if you don't have them? It gets to where seeing the doc is sometimes a bit traumatic for me cause I wonder if he'll ever do this to me though he's never shown any indication.

I'm doing this. I'm having a bit of a time figuring it all out because I always took 1mg at 2, 1 at 6 and 1 at bedtime, so the spacing is a little off for me and I'm not sure when I cut where I should take it from but I guess I'll find out depending on how my body reacts? I worry about the topamax a lot but then I have to remind myself that I need to do one thing at a time.

Link to comment
Share on other sites

Hi Kitty.

I can relate to your story. Last year I was suicidal, and the two things that kept me from it was the thought what it would do to my elderly mom, and who would take my three cats. I really think at times these were the only reasons I didn't take the next step. Thank God. And now I am fine.

I don't really know much about Topamax, but your pharmacist is a wealth of info. They know more about drugs then doctors do. I"ve asked my pharmacist about tapering various meds, and he has always been spot-on as far as what we recommend.

Xanax can be somewhat tough to direct taper, especially when you get below 1mg. Until you get lower, it's doable though. After that, you can switch to titration, and we can help you with that. The recommended taper rate is aprox.10% every 1 to 2 weeks. That would make your next cut .25mg. If you have 1mg pills, this is a quarter pill.

Glad to have you here!!

Linda

Link to comment
Share on other sites

Kitty, since you just cut monday, and it was a somewhat large cut, I would wait at least another week before you do the next (.25mg) cut.
Link to comment
Share on other sites

Thanks Eljay, I will. I plan on not going to terribly fast. It's kinda difficult to cut 1mg tablets into quarters, especially since they are kinda rounded (don't lay flat).

 

I would say that having my pets has been very healthy for me. I was a foster mom for many years and did rescue work so I have my 'babies' to think of. They know when I'm really going through a rough time. So far since I made the cut I've been ok. My stomach has cramped a bit a few times but that has been it. A tiny bit of panic but nothing very bad.

Link to comment
Share on other sites

Kitty, if you find that cutting the pill is too difficult, you can switch to titration, which is crushing and mixing you pill with a liquid, and making small cuts from the liquid everyday.

Let us know!

Link to comment
Share on other sites

i used a pill splitter that i bought at a pharmacy - i would first cut my pill in half - then center the rounded half against the "v" in the splitter and then split that.

 

i did most of my taper that way.

Link to comment
Share on other sites

Hi Kitty,

 

Welcome to BenzoBuddies.

 

It would help to get a prescription for 0.25mg tablets. Titration will enable you achieve tiny fractions of tablets, but is is nice to have the convenience of splitting pills, at least until (or if) you need to consider titration. One way or another, you will be able to taper off, I'm sure. ;)

Link to comment
Share on other sites

Hi Kitty,

 

Welcome to the place where we can scream "Stop the insanity" and someone will come to your rescue.  The road is not always easy, as you already know, but it is worth the trip.  No one I have talked to has ever said they were sorry they came off the drugs, regardless of how hard it was. 

Link to comment
Share on other sites

hi kitty hope we didn't confuse you with all of our suggestions - we like to offer as many possibilities as possible so that you can decide what you feel comfortable with.

 

take care. :)

Link to comment
Share on other sites

HI!! Nope! I'm just trying to settle into this dosage still. I think it was a big jump. Life is a little on the nutty side right now too, lots of crazyness all around so stress is very high so I am trying really hard to take it easy but it is very difficult!  :-\

I'm still hanging in there......... Not giving up!!!!!!!!!!!! :D

Link to comment
Share on other sites

HI!! Nope! I'm just trying to settle into this dosage still. I think it was a big jump. Life is a little on the nutty side right now too, lots of crazyness all around so stress is very high so I am trying really hard to take it easy but it is very difficult!  :-\

I'm still hanging in there......... Not giving up!!!!!!!!!!!! :D

 

Kitty, I love your avatar!

Link to comment
Share on other sites

HI!! Nope! I'm just trying to settle into this dosage still. I think it was a big jump. Life is a little on the nutty side right now too, lots of crazyness all around so stress is very high so I am trying really hard to take it easy but it is very difficult!  :-\

I'm still hanging in there......... Not giving up!!!!!!!!!!!! :D

 

Kitty, I love your avatar!

 

Thanks! That's my Malamute Frank the Tank!  :laugh:

Link to comment
Share on other sites

×
×
  • Create New...